Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Midland/Odessa, TX

May 14, 2020Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2020, 6:41 PM CDT for Terrell County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 6:41 PM CDT (23:41 UTC)
Expired
May 14, 2020, 7:45 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 198 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS54 KMAF 142341
SVRMAF
TXC443-150045-
/O.NEW.KMAF.SV.W.0070.200514T2341Z-200515T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
641 PM CDT Thu May 14 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Terrell County in southwestern Texas...

* Until 745 PM CDT.

* At 641 PM CDT, a severe thunderstorm was located 17 miles southwest
  of Dryden, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dryden and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2980 10214 2982 10218 2985 10219 2984 10219
      2984 10222 2985 10224 2986 10225 2985 10226
      2987 10227 2986 10228 2990 10234 3020 10233
      3009 10191 2979 10210
TIME...MOT...LOC 2341Z 189DEG 20KT 2981 10224 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
161 
WWUS54 KMAF 150013
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Thu May 14 2020

TXC443-150045-
/O.CON.KMAF.SV.W.0070.000000T0000Z-200515T0045Z/
Terrell TX-
713 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL TERRELL COUNTY...

At 713 PM CDT, a severe thunderstorm was located 7 miles southwest of
Dryden, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dryden and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3020 10233 3009 10191 2984 10207 2994 10234
TIME...MOT...LOC 0013Z 194DEG 18KT 2996 10219 

HAIL...1.00IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:16 PM CDT, 25 minutes earlier.

Area forecast discussion, May 14, 6:16 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Thu May 14 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Gusty winds at issuance will diminish after sunset this evening,
with winds returning to the S/SE at all but CNM/HOB overnight. A
dryline will sharpen across the area Friday afternoon, likely
INVOF HOB/PEQ, yielding thunderstorm chances for INK/MAF/FST
beginning around 20Z through the end of the forecast period. Have
not included TS mention that far out, but VFR conditions are
expected to prevail outside of any storms that develop Friday
afternoon.

&&

.PREV DISCUSSION... /issued 159 PM CDT Thu May 14 2020/

DISCUSSION...
Weak upper ridge over the region will give way to an approaching
trough that reaches the Rockies Friday.  Shortwaves in the base of
this trough will move over the area late Friday/early Saturday
morning.  A high pressure ridge builds in Saturday behind that.  On
Sunday the next upper trough hits the West Coast moving across the
Great Basin Tuesday and to the 4 Corners Region early Wednesday.

Temperatures have already climbed into the 90s as of midday with
above normal temps expected the rest of this week into the next.
Overnight lows will mainly be in the 60s with some 50s west and even
40s over the Marfa Plateau.

A surface trough over Eastern NM extending down across the Big Bend
this afternoon will be present on Friday too.  West of the trough a
west wind will help to develop a dryline Friday over the Permian
Basin and Lower Trans Pecos.  Will leave isolated pops in eastern
counties this afternoon and evening... while not expecting much do
have good moisture over the east with dewpts in the 60s.  As of 18z
seeing some cu pop over Eastern Pecos County on the dryline. However
tomorrow looks to be the best chance of storms for the coming week.
Currently there is a slight risk of severe storms Friday east of a
Lamesa to Fort Stockton line... will have a dryline in place along
with good cape and steep lapse rates.  Model qpf showing precip
maximums Friday over Pecos/Terrell with a second maximum over the
Northern Permian Basin... bumped up pops slightly both places.
Storms that develop should track SW to NE but the whole precip area
will move east. Damaging wind and large hail will be the main
concerns... but with supercells possible cannot rule out a weak
tornado or two.  By 12z Saturday all precip should have exited the
CWA. Next shot of rain looks to be midweek with the approach of the
next upper trough.

FIRE WEATHER...
Dry conditions with minimum relative humidity of 10 percent or less
and above normal temperatures will contribute to elevated fire
weather across southeast New Mexico and the Guadalupe Mountains
today. A Fire Danger Statement has been issued. Recent rains have at
least temporarily decreased concerns some across the Davis Mountains
and Lower Trans Pecos. Thunderstorm chances increase across eastern
and central portions of the area on Friday and may result in dry
lightning. Low RH values will continue across portions of the area
into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  93  61  88 /  10  40  50  10
Carlsbad                       61  94  57  93 /   0  10   0   0
Dryden                         72  91  63  94 /  10  50  50  10
Fort Stockton                  67  92  62  93 /  10  50  30  10
Guadalupe Pass                 62  87  60  85 /   0  10   0   0
Hobbs                          60  91  55  89 /   0  10  10  10
Marfa                          49  86  46  89 /   0  20  10  10
Midland Intl Airport           68  93  62  90 /  10  30  30  10
Odessa                         67  92  63  90 /  10  30  30  10
Wink                           63  95  60  95 /   0  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, May 14, 1:32 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Thu May 14 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Thu May 14 2020 /1232 PM MDT Thu May 14 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A strong storm or two is possible across the Lower Trans Pecos and
the eastern Permian Basin this afternoon and early evening. Hail,
gusty winds, and cloud to ground lightning are the main concerns.

Elevated fire weather conditions are expected today across southeast
New Mexico and the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms will be possible Friday across West Texas
mainly from the Lower Trans Pecos extending north and northeast into
much of the Permian Basin. Damaging hail and winds, localized
flooding, low visibilities, and cloud to ground lightning are the
main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSpecial Weather StatementMAFDawson45 min
May 13, 7:27 PM CDTSpecial Weather StatementMAFBorden48 min
May 13, 7:40 PM CDTSevere Thunderstorm WarningMAFBorden50 min
May 13, 7:44 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell46 min
May 13, 7:51 PM CDTSpecial Weather StatementMAFBorden39 min
May 13, 8:05 PM CDTSpecial Weather StatementMAFScurry40 min
May 13, 8:15 PM CDTSevere Thunderstorm WarningMAFScurry30 min
May 13, 8:25 PM CDTSevere Thunderstorm WarningMAFTerrell50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.